UMass Medical School expert Richard J. Church, MD, assistant professor of emergency medicine, believes caffeinated energy drinks should be more clearly labeled, an issue highlighted this week when the FDA released incident reports of five people who died after consuming a popular energy drink that contains high levels of caffeine.
“I think it’s important that these products be labeled appropriately and clearly,” Dr. Church said, in response to a Monday, Oct. 22, New York Times article on the deaths. “On many of these products it’s not clear how much caffeine is in each can, but they tell you how many vitamins there are. Additionally, some of the ingredients used to make the product, such as cocoa or guarana root, may contain caffeine that’s not accounted for on the label.”
Church noted the FDA reports do not prove a link between the drinks and the fatalities and leave out numerous critical details, such as how much was consumed, previous medical conditions and what else may have been consumed by the individuals who died. However, the issue of incomplete labeling for the drinks has long been a problem, he said.
An added source of confusion is that a single 16 oz. energy drink can contain multiple servings.
“You have to multiply what’s on the label by 2 or 2.5 times in order to know how much caffeine you’re actually consuming,” he said.
Church said most cases of caffeine intoxication present with symptoms including rapid heart rates, dizziness, headaches and vomiting.
“Whether you’re a parent, teen or consumer, knowing what is in these drinks is important,” said Church. “Labels that clearly state the ingredients and the amount of caffeine can help educate the consumer about what they’re putting into their body.”
Read the New York Times story: Monster Energy Drink Cited in Deaths